Aa
A
A
Close
378273 tn?1262101221
Coumadin and bruising
Yesterday I was put on Coumadin due to an increase in Afibs (last episode went 36 hours)

I am worried because I bruise really easily and always have broken blood vessels from bumping into things.

I also do my own house/yard work and run for at least an hour daily.  I have fallen twice and broken a wrist and a hip.

Besides having high BP I'm otherwise pretty healthy for my age (73)

If I do start bleeding from something minor what should I do?

Thanks!
Cancel
5 Answers
Page 1 of 1
187666 tn?1331176945
I thought folks on coumadin had to go in for regular testing (INR). Are they doing that to make sure your blood is kept at the right level? The effectiveness of coumadin can be affected by what you eat, other medications, etc. which is why they like to test it.

Ask your doctor about your INR levels and what to do if you have an injury. Most small injuries will respond to applied pressure and stop in a short period of time. Obviously, if you're bleeding excessively from a deep cut or you develop a large hematoma under the skin, get to the doctor or hospital.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
378273 tn?1262101221
Thanks!   Yes, I go in for the initial testing on Monday and then every few days for a while.

I will ask about diet and other medications as you suggested.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
612551 tn?1450025775
Yes, it is key to keep your INR in range, to prevent the clotting to from being lowered too much.  My INR range is 2.0 to 3.0, with 3.0 being the maximum (or minimum clotting) number.  I generally fall about in the middle, lucky me.  I don't have any restrictions on my diet other than to be consistent in things like greens (salads mostly) and a few other high vitamin K foods.  If you can be consistent in your intake of vitamin K, the coumadin (warfarin) does can be set to work with that diet.  

Given you have lone or intermittent AFib it may be you'll get a lower range, I don't know, but that would be good.  Some, mostly younger I think, may get by taking just an aspirin a day.  The step up to an anticoagulant is driven by the number of risk factors for clot formation. AFib is a big count, age is another I think.  As said, I also suppose (it seems reasonable) the frequency of AFib is a factor too.  I am in permanent AFib.  I take a half aspirin and 5 mg of warfarin a day.  

As for bleeding, try not to cut yourself, I'm serious, I try to be more careful with knives and saws, etc.  When I do get a nick that draws blood I find a little of the usual stuff stops the bleeding fine...pressure directly to the wound.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
66068 tn?1365196781
I'm also an afib sufferer and have been on coumadin for 6 years and haven't experienced any excessive bleeding or bruising with it. I was pleasantly surprised with how little it changed my life. I generally undergo a PT/INR measurement every 4 to 6 weeks and there seems to be no problem maintaining an INR level between 2 and 3. I'm 67 and also run and exercise every day. I also eat salads,  greens and vegetables daily and haven't had to limit my diet because of coumadin.  The key, however, is to maintain a consistent level of vitamin k containing foods.

Overall, the biggest inconvenience of coumadin usage is the need to undergo periodic INR testing.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
378273 tn?1262101221
Thanks so much everyone. I am mainly worried about the bruising/cutting because already in the last 2 days I've cut myself once and bumped my arm several times (causing bleeding under the skin)

Apparently I have very fragile capillaries (or so I was told)  I am going to mention this when I go in on Monday for my first visit and blood work.

Perhaps I can talk the doc into just giving me aspirin.

But I'm glad to hear that you guys seem to manage fine and that one of you can still eat salads.  It seems so weird not be able to eat things that are healthy; makes no sense.

Thanks again!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Top Arrhythmias Answerers
Recent Activity
Heart Rhythm Community Resources